Cushing syndrome, complicating orally administered steroid therapy, is well known, and adrenal suppression following intranasally applied steroids has been described.1-3 A case of severe, incapacitating Cushing syndrome was induced by excessive amounts of dexamethasone sodium phosphate (Turbinaire Decadron Phosphate) taken for presumed allergic rhinitis.
A 34-year-old man with classic Cushing syndrome was seen in August 1971. He had a four-year history of repeated electric shock therapy administered for depression and anxiety. In 1968, he developed back pain due to multiple thoracic vertebral compression fractures. In 1969, he noticed easy bruisability and abdominal and facial swelling.In 1970, purple abdominal striae appeared. Weakness of the quadriceps femoris and swelling and pain of lower extremities appeared in 1971, which eventually confined him to a wheelchair. On admission in August 1971, the patient was taking four psychotherapeutic drugs and dexamethasone sodium phosphate.Physical examination showed that his blood pressure was